High Wind, Lyman
- When
- December 25, 10:00 PM CST to December 26, 11:00 AM CST
- Where
- Lyman forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th, and produced high winds along the way. During the late evening and early morning hours from the 25th into the 26th, high sustained winds of 40 to 50 mph developed with gusts to over 70 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th, and produced high winds along the way. During the late evening and early morning hours from the 25th into the 26th, high sustained winds of 40 to 50 mph developed with gusts to over 70 mph. Some of the highest gusts include 62 mph near Stephan, 70 mph in Pierre, 71 mph near Danforth and 72 mph at Reliance. The storm also brought ice storm and blizzard conditions mainly to the northwest and northeast parts of South Dakota. All standing water also froze once much colder air moved in, which made roads and walkways treacherous.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 25, 6:39 PM CST, 3 hours 21 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
639 PM CST Sun Dec 25 2016
.UPDATE...
Issued at 616 PM CST Sun Dec 25 2016
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 230 PM CST Sun Dec 25 2016
Other than a 3 to 5 hour slow down in the evolution of this system,
the overall trends remain as expected. Heavy rain, thunderstorms,
and freezing rain are being reported across the area this afternoon.
Most spots are fluctuating between 32 and 34 degrees, so right on
the cusp of frozen precip. Due to the uncertainty in local temps I
went ahead and left the current headlines alone since many areas are
still receiving a mix of sleet and freezing rain. Precip has been
heavy with recorded amounts of up to an inch of qpf.
Blizzard conditions across the west will likely not be realized
until between 0z and 6z due to the delay in system movement even
though snow will begin across north central SD this afternoon. Winds
are still expected to gust as high as 65 mph with strongest winds
near the Missouri River. Areas east of the blizzard warning will
experience some lingering light precip into early Monday morning.
Additional freezing rain/snow is possible. There is also an upslope
component along the Sisseton Hills and I-29 that needs to be
considered. The transition from rain/freezing rain to snow, with 1-2
inch accumulations in Marshall, Day, and Roberts counties will need
to be monitored as blizzard conditions are not out of the question.
As precip ends, winds will be the main concern and an advisory may
become necessary for Monday.
The system will exit Monday afternoon with quieter weather expected
through Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Dec 25 2016
No major changes expected for the extended. Temps will be normal to
above normal for most of the period, with a cooling trend towards
New Years Day. Pattern is fairly progressive with no real cold air
hints until late. Mostly dry conditions look to prevail as well.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 616 PM CST Sun Dec 25 2016
A major winter storm is moving through the area bringing mvfr/ifr
conditions with rain, freezing rain, snow and even some thunder
along with strong east-southeast winds across the eastern portion
of the forecast area (Sisseton Hills region). Conditions will
worsen overnight as strong northwest winds develop across western
and central South Dakota and spread east into Minnesota on Monday.
Out of all four terminals, it appears KMBG stands the highest
probability of experiencing 1/4mi or less visibility and blizzard
conditions in snow and blowing snow tonight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ Monday for SDZ003-
004-009-015-033.
Ice Storm Warning until 6 AM CST Monday for SDZ005>008-010-011-
016>023-034>037.
Freezing Rain Advisory until 6 AM CST Monday for SDZ045-048-051.
MN...Ice Storm Warning until 6 AM CST Monday for MNZ039-046.
&&
UPDATE...Dorn
SHORT TERM...Wise
LONG TERM...Scarlett
AVIATION...DornHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CST SUN DEC 25 2016 SDZ003-004-009-015-033-261100- CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY- 449 AM CST SUN DEC 25 2016 /349 AM MST SUN DEC 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE...FREEZING RAIN AND PERHAPS EVEN SOME SLEET IS EXPECTED FOR PARTS OF THE AREA EARLY THIS MORNING. THERE WILL BE A SHIFT TO MODERATE TO HEAVY SNOW BY THIS AFTERNOON. EXPECT BLIZZARD CONDITIONS TO DEVELOP THIS EVENING AND THEN DIMINISH AROUND NOON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS ALONG WITH AREAS OF BLOWING SNOW CAN BE EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. MNZ039-046-SDZ007-008-011-021-261100- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. THE FREEZING RAIN COULD LAST INTO THE LATE AFTERNOON HOURS. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. TOTAL ICE ACCUMULATIONS OF 1/4 OF AN INCH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SDZ005-006-010-016>020-022-023-034>037-045-048-051-261100- MCPHERSON-BROWN-EDMUNDS-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN- DEUEL-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. WARMER TEMPERATURES AROUND NOON SHOULD CHANGE FREEZING RAIN OVER TO RAIN. WITH TEMPERATURES FALLING OVERNIGHT...ANY WET SURFACES HAVE THE POTENTIAL TO REFREEZE. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM ICE STORM LEOLA 45.72N 98.94W
12/25/2016 MCPHERSON SD PUBLIC
POWER OUT FOR THREE HOURS WITH HALF AN INCH
OF ICE 5W OF LEOLA.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM ICE STORM HERREID 45.84N 100.08W
12/25/2016 CAMPBELL SD PUBLIC
ESTIMATED 1" ICE ACCUMULATION.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM ICE STORM CLINTON 45.46N 96.44W
12/25/2016 BIG STONE MN LAW ENFORCEMENT
ONE TREE AND MANY BRANCHES DOWN. SHERIFF'S
DEPARTMENT HAD TO USE A CHAINSAW TO REMOVE A
LARGE BRANCH OVER HIGHWAY 75. ROADS ARE LIKE
A SHEET OF ICE. NO TRAVEL RECOMMENDED BY THE
BIG STONE COUNTY SHERIFF'S DEPARTMENT.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM ICE STORM POLLOCK 45.90N 100.29W
12/25/2016 CAMPBELL SD PUBLIC
.94" OF RAIN ALONG WITH .25" OF ACCUMULATED
ICE.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM ICE STORM BROWNS VALLEY 45.59N 96.83W
12/25/2016 TRAVERSE MN LAW ENFORCEMENT
POWER OUTAGE IN BROWNS VALLEY AND NEARBY
RURAL AREAS.
&&
JTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
954 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM ICE STORM BROWNS VALLEY 45.59N 96.83W
12/25/2016 TRAVERSE MN LAW ENFORCEMENT
POWER OUTAGE IN BROWNS VALLEY AND NEARBY
RURAL AREAS.
0924 PM ICE STORM POLLOCK 45.90N 100.29W
12/25/2016 CAMPBELL SD PUBLIC
.94" OF RAIN ALONG WITH .25" OF ACCUMULATED
ICE.
0908 PM ICE STORM CLINTON 45.46N 96.44W
12/25/2016 BIG STONE MN LAW ENFORCEMENT
ONE TREE AND MANY BRANCHES DOWN. SHERIFF'S
DEPARTMENT HAD TO USE A CHAINSAW TO REMOVE A
LARGE BRANCH OVER HIGHWAY 75. ROADS ARE LIKE
A SHEET OF ICE. NO TRAVEL RECOMMENDED BY THE
BIG STONE COUNTY SHERIFF'S DEPARTMENT.
0823 PM ICE STORM HERREID 45.84N 100.08W
12/25/2016 CAMPBELL SD PUBLIC
ESTIMATED 1" ICE ACCUMULATION.
0814 PM ICE STORM LEOLA 45.72N 98.94W
12/25/2016 MCPHERSON SD PUBLIC
POWER OUT FOR THREE HOURS WITH HALF AN INCH
OF ICE 5W OF LEOLA.
0732 PM ICE STORM MILBANK 45.22N 96.63W
12/25/2016 GRANT SD PUBLIC
OVER 1" OF SLUSH BUILT UP ON THE ROADS.
0719 PM ICE STORM WATERTOWN 44.91N 97.17W
12/25/2016 CODINGTON SD UTILITY COMPANY
CODINGTON-CLARK ELECTRIC COOPERATIVE, INC.
HAS REPORTED THAT THEY ARE EXPERIENCING
EXTENSIVE POWER OUTAGES. SIX OF THEIR NINE
SUBSTATIONS ARE DOWN. THEY ESTIMATE TO HAVE
LOST OVER 100 DISTRIBUTION POLES IN THEIR
SERVICE AREA.
0712 PM ICE STORM WEBSTER 45.34N 97.52W
12/25/2016 DAY SD PUBLIC
OVER 1" OF ICE AND STILL RAINING.
0638 PM ICE STORM PICKEREL LAKE STATION 45.50N 97.27W
12/25/2016 DAY SD PUBLIC
HALF INCH OF ICE REPORTED NEAR PICKEREL LAKE
WITH MEDIUM SIZED BRANCHES DOWN. STILL
RAINING.
0630 PM ICE STORM EDEN 45.62N 97.42W
12/25/2016 MARSHALL SD PUBLIC
0.25" OF ICE AND POWER IS OUT.
0623 PM ICE STORM SUMMIT 45.30N 97.04W
12/25/2016 ROBERTS SD PUBLIC
1.5" OF ICE NORTHWEST OF SUMMIT.
0600 PM ICE STORM HECLA 45.88N 98.15W
12/25/2016 BROWN SD PUBLIC
1/4-1/2" ICE NEAR HECLA.
0542 PM ICE STORM PEEVER 45.54N 96.96W
12/25/2016 ROBERTS SD PUBLIC
.25-.5" OF ICE, SNAPPED POWER POLES, AND
POWER IS OUT.
0540 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
12/25/2016 BROWN SD PUBLIC
SOME BASEMENTS FLOODING IN ABERDEEN.
0537 PM ICE STORM WALLACE 45.09N 97.48W
12/25/2016 CODINGTON SD PUBLIC
POWER OUT SINCE 2PM, BRANCHES DOWN, AND A
TREE FELL ON A HOUSE. ESTIMATED A HALF INCH
OF BUILT UP ICE.
0533 PM ICE STORM TORONTO 44.57N 96.64W
12/25/2016 DEUEL SD PUBLIC
HALF INCH OF SLUSH AND .1-.2" OF ICE. MANY
POWER OUTAGES IN THE AREA.
0513 PM ICE STORM EUREKA 45.77N 99.62W
12/25/2016 MCPHERSON SD PUBLIC
MANY TREE BRANCHES DOWN AFTER HALF AN INCH
OR MORE OF ICE HAS FALLEN.
0436 PM FREEZING RAIN GARDEN CITY 44.96N 97.58W
12/25/2016 E0.50 INCH CLARK SD CO-OP OBSERVER
THUNDER AND LIGHTNING WITH 0.5" OF ICE
ACCUMULATION. REPORTS OF NINE POWER POLES
DOWN BETWEEN WATERTOWN AND CLARK. .
0425 PM FREEZING RAIN HOVEN 45.24N 99.78W
12/25/2016 E0.20 INCH POTTER SD PUBLIC
1" OF SLUSH BUILT UP ON ROADS AND POWER OUT
IN HOVEN.
0340 PM FREEZING RAIN HOSMER 45.58N 99.47W
12/25/2016 E0.10 INCH EDMUNDS SD PUBLIC
NO ELECTRICITY IN HOSMER. LOTS OF ICE.
REPORT VIA TWITTER. .
0315 PM FREEZING RAIN WATERTOWN 44.91N 97.17W
12/25/2016 E0.25 INCH CODINGTON SD BROADCAST MEDIA
RADIO STATIONS 96.1 FM AND 106.3 FM ARE OFF
THE AIR.
0230 PM ICE STORM WHEATON 45.81N 96.50W
12/25/2016 TRAVERSE MN LAW ENFORCEMENT
TRAVERSE COUNTY SHERIFF'S OFFICE REPORTED
POWER OUTAGES IN WHEATON.
0230 PM FREEZING RAIN CLEAR LAKE 44.77N 96.68W
12/25/2016 E0.10 INCH DEUEL SD BROADCAST MEDIA
NO ELECTRICITY IN CLEAR LAKE. .
1200 PM FREEZING RAIN TIMBER LAKE 45.43N 101.08W
12/25/2016 E0.10 INCH DEWEY SD PUBLIC
RAIN AND FREEZING RAIN FALLING SINCE 830 AM
MST. ICE BUILD UP ON POWER LINES AND ROADS
SLUSH COVERED AND SLICK. .
1130 AM FREEZING RAIN ANDOVER 45.41N 97.90W
12/25/2016 E0.00 INCH DAY SD CO-OP OBSERVER
FREEZING RAIN SHOWER WITH A TRACE OF
ACCUMULATION.
1053 AM SLEET GARDEN CITY 44.96N 97.58W
12/25/2016 U0.0 INCH CLARK SD CO-OP OBSERVER
RAIN JUST STARTED FALLING MIXING WITH
SLEET/FREEZING RAIN.
1030 AM FREEZING RAIN FAULKTON 45.03N 99.13W
12/25/2016 U0.01 INCH FAULK SD NWS EMPLOYEE
LIGHT FREEZING RAIN AND SLEET MIXTURE
FALLING.
1000 AM FREEZING RAIN 9 SSW LOWRY 45.20N 100.07W
12/25/2016 E0.13 INCH POTTER SD COCORAHS
RAIN STARTED FALLING AT 9:15 AM AND BY 10 AM
A GLAZE OF ICE HAD FORMED ON EVERYTHING.
0941 AM FREEZING RAIN 2 E PIERRE 44.37N 100.28W
12/25/2016 M0.15 INCH HUGHES SD ASOS
PIERRE REGIONAL AIRPORT AUTOMATED
OBSERVATION.
0930 AM FREEZING RAIN MILLER 44.52N 98.99W
12/25/2016 U0.01 INCH HAND SD LAW ENFORCEMENT
HAND COUNTY SHERIFF REPORTS EVERYTHING IS
ICY. REPORT RELAYED VIA SOCIAL MEDIA.
0830 AM FREEZING RAIN 6 E HAYES 44.37N 100.90W
12/25/2016 U0.01 INCH STANLEY SD CO-OP OBSERVER
ROADS AND OTHER SURFACES VERY ICY.
&&
NWS ABERDEEN SD
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670298, 670299, 670301, 670304, 670307.